Thunderstorm Wind, Hudson
- When
- July 30, 2:00 PM EST
- Where
- Hudson County, 0.81 mi SW of Communipaw
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.672, -74.092
Bayonne mesonet with elevation of 34 feet.
A mid level disturbance and a trough of low pressure at the surface triggered severe thunderstorms that impacted Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A mid level disturbance and a trough of low pressure at the surface triggered severe thunderstorms that impacted Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 30, 1:28 PM EST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
228 PM EDT Tue Jul 30 2019
.SYNOPSIS...
High pressure remains offshore through tonight. A weak cold front
slowly approaches on Wednesday and crosses Wednesday Night. Weak high
pressure gradually builds into the region during the late week,
and settles over the region through the weekend and potentially
into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments made to temperatures and dew points as they
are both rising a few degrees higher than previously forecast.
Otherwise, no significant changes to the forecast.
A heat advisory is in effect through 9 pm, for all areas with
the exception of southeast Suffolk County.
Upper ridge axis gradually moves offshore today as a shortwave
trough amplifies remains nearly stationary from the Great Lakes
down towards the southeast states. A slow moving cold front is
associated with this upper trough. The location of the upper
trough and cold front are too far west to focus widespread
convection across the region today. However, a sea breeze
boundary may interact with a weak surface trough triggering a
few showers and thunderstorms this afternoon. The 00z convection
allowing models all indicate convective development across the
interior of the Lower Hudson Valley, southwest Connecticut, and
northeast New Jersey after 18z. Dry air aloft and the best
forcing remaining to the west should limit coverage. Pulse
storms are the main mode of convection today with weak shear,
but moderate instability may support an isolated strong wind
gust. Convection should weaken or diminish quickly as it moves
off the convergence of the sea breeze/surface trough.
Otherwise, it will be hot and humid today with high temperatures in
the upper 80s and lower 90s. The heat index will peak around 95
degrees for much of the region. Slightly lower temperatures due
to onshore flow across southeast Suffolk should hold heat index
values closer to 90.
There is a moderate risk of rip current development at Atlantic
Ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Any lingering convection diminishes quickly this evening.
Onshore flow should help cool temperatures down into the 70s for
most locations after sunset, but could still see readings in
the low 80s in the NYC metro until the early morning hours. The
upper trough slowly approaches tonight, but think any convection
with it will hold off until Wednesday.
Convective development is expected to be more widespread on
Wednesday as shortwave energy nears and interacts with a pre-
frontal trough. Sea breeze convergence with the pre-frontal
trough may also act as a focus for convection. The latest
guidance is signaling development beginning around midday and
continuing into the early evening hours.
Lower and middle level flow is a little stronger on Wednesday
with effective shear values 20-25 kt. This should support more
organized convection in line segments or multicell clusters. SPC
has placed the entire region in a marginal risk on Wednesday.
Moderate instability and slightly stronger shear compared to
recent days may be able to produce isolated damaging wind gusts
in the stronger storms. Locally heavy rainfall is also possible
with the main threat minor urban and poor drainage flooding.
Localized flash flooding cannot be ruled out if any storms train
over the same areas.
While it will be warm and humid on Wednesday, temperatures are
likely to be several degrees lower than on Tuesday. Highs will
generally be in the middle and upper 80s. Heat indices could
peak around 90 in the normally warmer locations. An extension
to the heat advisory into Wednesday is not anticipated.
There is a moderate risk of rip current development at Atlantic
Ocean beaches on Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The trough responsible for any heavier showers and thunderstorms to
end the short term period will split into two and move east of the
region during Thursday morning with dry conditions in its wake.
Humidity levels will drop slightly for late Thursday and Thursday
night, although moderate humidity levels should be maintained
throughout the period.
A overall weakness in the height field will be maintained also
throughout much of the period. Any attempts at height rises will be
minimal at best and short lived, mainly due to the upper level low
east of Hudson Bay and into Northern Quebec. With this being the
case, POPs were maintained at slight chance to chance, and this
mainly for western sections through the extended period. Therefore
the best chance at seeing convection which would be mainly diurnally
driven, and would be for mainly western and southwestern sections on
Friday. On Saturday decided to go with a chance for some scattered
to isolated showers and t-storms in mainly the same areas.
Otherwise, it does it appear to stay dry much of the time.
Late in the period the NAEFS is suggestive of a somewhat deeper
Northeastern US trough getting established. The newer ECMWF and GFS
(especially the operational runs) are more suggestive that the
deeper trough may wait towards the middle of next week. For the time
being decided to introduce chance POPs on Tuesday for much of the
area with forecast confidence low at this time towards Tuesday due
to a lack of model consistency with mass fields. Temperatures
overall should average near to slightly above normal along with
moderate levels of humidity continuing.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mainly VFR through the TAF period. An isolated thunderstorm is
possible this afternoon, which could result in MVFR or lower
conditions briefly.
Light S/SW Winds increase nearkt with sea breezes developing at
coastal terminals. Gusts to near 20 kt are once again possible.
Winds diminish after sunset becoming light and variable in some
locations.
A cold front will approach from the west on Wednesday bringing
the chance of thunderstorms late in the TAF period. Will
introduce a PROB30 for TS after 19z but there could be a few
isolated TSTMS earlier.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Gusts may be occasional this afternoon.
KLGA TAF Comments: Gusts may be occasional this afternoon.
KEWR TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this afternoon.
KTEB TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this afternoon.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: Gusts may be occasional this afternoon.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...Scattered showers/tstms with MVFR or lower
conditions possible in the afternoon and into the night.
.Thursday...Mainly VFR.
.Friday...Mainly VFR, except for a few showers or thunderstorms in
the afternoon/evening.
.Saturday and Sunday...Mainly VFR, except for a few showers or
thunderstorms that may develop in the afternoon.
&&
.MARINE...
Increasing onshore flow this afternoon and evening may bring a
gusts on the ocean to around 20 kt. Otherwise, winds and seas
will remain below Small Craft Advisory criteria through
Wednesday. Sub SCA conditions are generally expected to continue
during the late week and into the weekend with a weak flow
regime.
&&
.HYDROLOGY...
No widespread hydrologic impacts expected through tonight.
Showers and thunderstorms are likely Wednesday afternoon into
early Wednesday evening. Minor urban and poor drainage flooding
is possible with any thunderstorms and localized flash flooding
cannot be ruled out.
No widespread hydrologic impacts are forecast Thursday into
early next week.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to a new moon.
Localized minor coastal flooding is possible on the south shore
bays and western Long Island Sound with evening high tides on
Wednesday and Thursday. Positive tidal departures as low as 1/4
to 1/2 ft are needed in spots for minor flood thresholds to be
reached.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 9 PM EDT this evening for NYZ067>075-
078>080-176>179.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JE/DS
NEAR TERM...JE/DS
SHORT TERM...DS
LONG TERM...IRD
AVIATION...BC
MARINE...JE/DS
HYDROLOGY...
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 353 AM EDT Tue Jul 30 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-310800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 353 AM EDT Tue Jul 30 2019 ...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-NYZ081-310800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southeastern Suffolk- 353 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service New York NY
103 PM EDT Tue Jul 30 2019
NYZ078-079-301745-
Northwest Suffolk-Northeast Suffolk-
103 PM EDT Tue Jul 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL SUFFOLK
COUNTY...
At 102 PM EDT, radar indicated strong thunderstorms were located
along the sea breeze extending from near Northport to Wading River.
Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Stony Brook, Port Jefferson, Wading River, Rocky Point, Mount Sinai,
Calverton, East Northport, Kings Park, Setauket, Ridge, Miller Place,
Fort Salonga, Port Jefferson Station, Sound Beach and Nissequogue.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4086 7333 4094 7334 4095 7330 4092 7322
4093 7317 4097 7317 4099 7303 4099 7274
4092 7275
TIME...MOT...LOC 1702Z 239DEG 15KT 4090 7327 4096 7285
CBSpecial Weather Statement
National Weather Service New York NY
221 PM EDT Tue Jul 30 2019
CTZ005-006-010-301900-
Northern Fairfield-Northern New Haven-Southern New Haven-
221 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 221 PM EDT, a strong thunderstorm was located over Shelton, moving
northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Haven, Milford, Shelton, Naugatuck, Newtown, Hamden, Stratford,
Trumbull, Cheshire, Branford, North Haven, Monroe, Seymour, North
Branford and Orange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4129 7278 4121 7311 4123 7311 4125 7309
4126 7309 4126 7310 4127 7311 4125 7315
4124 7314 4124 7315 4137 7323 4153 7294
TIME...MOT...LOC 1821Z 243DEG 8KT 4133 7310
MDSpecial Weather Statement
National Weather Service New York NY
227 PM EDT Tue Jul 30 2019
NJZ006-106-NYZ072-074-075-176-178-301915-
Hudson-Eastern Essex-Northern Queens-Southern Queens-New York
(Manhattan)-Richmond (Staten Is.)-Kings (Brooklyn)-
227 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
QUEENS...RICHMOND...KINGS AND NEW YORK (MANHATTAN) COUNTIES...
At 226 PM EDT, a strong thunderstorm was located over Jersey City,
moving northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Newark, Jersey City, Flatbush, Bayonne, Hoboken, Secaucus, Harrison,
Crown Heights, Midtown Manhattan, The Verrazano Narrows Bridge,
Canarsie, Bay Ridge, Astoria, Lower East Side and Union City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4065 7416 4067 7414 4069 7416 4069 7419
4073 7422 4077 7413 4078 7410 4076 7409
4079 7408 4082 7402 4080 7399 4085 7395
4080 7393 4079 7391 4066 7381 4059 7403
4060 7404 4058 7406 4057 7409
TIME...MOT...LOC 1826Z 240DEG 7KT 4069 7408
MDSpecial Weather Statement
National Weather Service New York NY
239 PM EDT Tue Jul 30 2019
NYZ067-301930-
Orange-
239 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE COUNTY...
At 239 PM EDT, a strong thunderstorm was located over Glen Spey, or
near Port Jervis, moving northeast at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Port Jervis, Howells, Cuddebackville, Otisville, Huguenot and
Deerpark.
LAT...LON 4149 7475 4150 7448 4151 7447 4147 7443
4137 7469 4138 7471 4139 7472 4140 7474
4143 7474 4142 7475 4144 7476 4146 7476
4146 7475 4149 7476
TIME...MOT...LOC 1839Z 233DEG 10KT 4145 7478
MDSpecial Weather Statement
National Weather Service New York NY
245 PM EDT Tue Jul 30 2019
NYZ074-301915-
Richmond (Staten Is.)-
245 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT RICHMOND COUNTY...
At 245 PM EDT, a strong thunderstorm was located over Carteret, or
over Huguenot, moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Huguenot, Tottenville, Oakwood, Annadale, Greenridge and Heartland
Village.
LAT...LON 4049 7427 4050 7427 4050 7426 4051 7426
4052 7425 4055 7425 4056 7423 4056 7422
4060 7420 4063 7420 4063 7418 4056 7408
4052 7412 4052 7415 4050 7422
TIME...MOT...LOC 1845Z 240DEG 11KT 4056 7421
MDSpecial Weather Statement
National Weather Service New York NY
257 PM EDT Tue Jul 30 2019
CTZ009-NJZ104-NYZ069>071-301945-
Southern Fairfield-Eastern Bergen-Rockland-Southern
Westchester-Northern Westchester-
257 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...EAST
CENTRAL BERGEN...SOUTHERN WESTCHESTER AND ROCKLAND COUNTIES...
At 257 PM EDT, a strong thunderstorm was located over Norwood, or
near Yonkers, moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Yonkers, White Plains, Port Chester, Rye, Tarrytown, Dobbs Ferry,
Tappan, Greenwich, Harrison, Scarsdale, Bronxville, Norwood,
Hawthorne, Orangeburg and Eastchester.
LAT...LON 4101 7403 4120 7375 4100 7359 4095 7366
4091 7389 4092 7392 4091 7392 4090 7394
TIME...MOT...LOC 1857Z 240DEG 11KT 4097 7393
MDThe Philadelphia radar (KDIX), 85 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Bayonne mesonet with elevation of 34 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844349.